View Full Version : Personality change on Ritalin / Adderal


bec603
09-17-15, 10:29 PM
Hi, my 12yr old daughter started slow release 20mg Ritalin at the beginning of this year for high distraction disorder. This is in no way for her behaviour as she is a very well behaved girl but struggles to concentrate and understand her school work. In July she woke up one morning and refused to take it as she said "I don't fit in as well when I take it. I don't laugh as much and I just sit there" (referring to when shes at lunch with her friends shes not wanting to interact).

I have let her stop taking it as I don't want to force her to take drugs but it helped her school work quite significantly which in turn helped her confidence in herself as a learner but destroyed her confidence in herself as a 12yr old kid.

Im considering making her take it again for the next term so she can see if there is a difference in her learning/behaviour again after being off it.

Im wanting to know if anyone else has had similar problems and how you overcame them.

Thanks so much!

Daydreamin22
09-17-15, 11:07 PM
It really effected some of my closest relationships. My sister and I would laugh and talk all the time. She was hurt by it. Were not close anymore. I was making straight a's with it. It effects everyone differently, though. Maybe she could go on 5 mg or something and that'll help her confidence to learn. Maybe there are other coping skills.

peripatetic
09-18-15, 04:55 AM
when i took ritalin there were times when i'd forget whether i'd taken the pill or not and, on occasion, i'd conclude i hadn't when i actually had. the result was much like you describe. too high a dosage made me flat and zoned out.

i would talk to her pediatrician/psychiatrist about a lower dosage and see how she does. some people respond to very, very low doses, which is great, really. maybe also have her take it only at lunch if she can manage well enough in the morning and that way it still helps her in the afternoon classes?

i know you want to keep her on track and doing well in school, but i think personality changes, whether they are observed by you or others or self reported by your daughter, are something you need to bring up with her prescribing physician and keep an eye on. feeling like she doesn't fit in and doesn't laugh as much (especially for someone entering or going through puberty, which can be difficult enough to manage and create feelings of isolation and so forth), would concern me. if that became her overall mood/feeling long term whenever taking medication, that would outweigh the benefits.

sarahsweets
09-18-15, 08:27 AM
What is a high distraction disorder?